Alert archive / South Dakota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 81, NWS Aberdeen, SD

July 7, 2013Buffalo County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 7, 2013, 5:00 PM CDT for Buffalo County, Lyman County, South Dakota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2013, 5:00 PM CDT (22:00 UTC)
Expired
Jul 7, 2013, 6:00 PM CDT
In force
60 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buffalo County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 186 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1951 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1951 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:40 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 7, 3:40 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT SUN JUL 7 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

THE ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE NEXT COUPLE
DAYS. FOR TNT LINE OF STORMS OVER MO VALLEY SHOULD CONTINUE TO
MOVE EAST AND DISSIPATE AS IT HEADS INTO MORE STABLE AIR OVER THE
NORTHEAST PART OF THE STATE. MORE STORMS MAY FORM OVER THE WESTERN
PART OF THE STATE AND THEN MOVE SOUTHEAST OVERNIGHT...ESPECIALLY
ALONG INSTABILITY AXIS JUST NORTH OF MEAN FRONTAL BOUNDARY ACROSS
NEBRASKA BACK INTO SOUTHWEST SOUTH DAKOTA. NONETHELESS HIGHEST POPS
TNT WILL BE OVER THE SOUTHWEST CWA STRETCHING NORTH WITH THE LEAST
POPS OVER THE NORTHEAST CWA. ON MONDAY AND MONDAY NIGHT THE
THREAT FOR SVR WEATHER SPREADS FURTHER EAST AND NORTH. S/W ENERGY
APPEARS TO ACT WITH INCREASING INSTABILITY AND BETTER SHEAR TO
HELP STORMS GET GOING BY AFTERNOON OVER THE WESTERN DAKOTAS...THEN
PUSHING EAST OVERNIGHT NEAR OR JUST NORTH OF ADVANCING WARM FRONT
AND LLJ. A FEW SHOWERS AND STORMS MAY FIRE UP TUESDAY MORNING JUST
AHEAD OF MAIN DRY PUSH BUT MOST OF THAT ACTIVITY SHOULD MOVE OUT
OF THE REGION BY TUESDAY EVENING. TEMPERATURES SHOULD AVERAGE OUT
NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

MODELS SHOWING SFC HIGH PRESSURE IN PLACE ACROSS THE AREA ON
WEDNESDAY INTO WEDNESDAY EVENING WITH QUIET CONDITIONS EXPECTED.
LATE WEDNESDAY NIGHT MODELS DO SHOW A LOW LEVEL JET DEVELOPING
OVER WESTERN/CENTRAL SD AS THE SFC HIGH MOVES OFF TO THE EAST.
MODELS DIFFER ON PLACEMENT OF QPF...WITH SOME NOT EVEN SHOWING QPF
AT ALL AS MOISTURE IS SOMEWHAT SCANT. WILL LEAVE A SLIGHT CHANCE
POP ACROSS THE SOUTHWEST CWA FOR WEDNESDAY NIGHT. WEATHER THEN
LOOKS QUIET FOR THE MOST PART THURSDAY INTO THURSDAY EVENING. WILL
THEN BE WATCHING A FRONTAL BOUNDARY CROSSING THE AREA FRIDAY INTO
FRIDAY EVENING BRINGING WITH IT A CHANCE FOR STORMS. STUCK WITH
THE SMALL POPS ALLBLEND GAVE DUE TO LOW CONFIDENCE IN TIMING AT
THIS POINT IN THE FORECAST.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

CURRENTLY WATCHING AN AREA OF -RA/RA AND EMBEDDED -TSRA/TSRA
ACROSS CENTRAL/NORTH CENTRAL SD. HAVE INCLUDED MENTION OF THIS
ACTIVITY IN KMBG AND KPIR TAFS. WILL SEE PREVAILING -RA OR RA AT
KMBG FOR A FEW HOURS THIS AFTERNOON WITH TEMPO -TSRA/TSRA. FOR THE
KPIR TAF HAVE INCLUDED JUST VCTS AT THIS POINT AS MORE UNCERTAINTY
EXISTS HERE BUT RADAR DOES SHOW DEVELOPMENT OFF TO THE WEST OF
KPIR SO MAY NEED TO AMEND TAF AND CARRY A -TSRA/TSRA MENTION. THE
CONVECTION OVER NORTH CENTRAL SD HAS ALSO KICKED OUT AN OUTFLOW
BOUNDARY THAT IS SLIDING SOUTH AT A FAIRLY GOOD PACE. AFTER SEEING
NORTH TO NORTHEAST WINDS AT KMBG MUCH OF THE DAY...WINDS SWITCHED
NORTHWEST AND BECAME A BIT GUSTY AS THE OUTFLOW MOVED THROUGH.
THIS BOUNDARY IS EVIDENT ON KUDX RADAR OVER WESTERN SD AND IT
APPEARS IT MAY MAKE IT TO KPIR IN AN HOUR OR SO. HAVE THEREFORE
INCLUDED A VRB MENTION OF SOME GUSTIER WINDS FOR A COUPLE HOURS
EARLY THIS AFTERNOON. HARD TO DETERMINE IF WIND WILL BE MORE
NORTHWESTERLY OR NORTH...SO JUST WENT WITH THE VRB MENTION.
OTHERWISE...EXPECT MAINLY VFR CONDITIONS FURTHER EAST OVER KABR
AND KATY. WILL TAKE A WAIT AND SEE APPROACH TO SEE IF PRECIP MAKES
IT AS FAR AS THE JAMES VALLEY BY THIS EVENING BEFORE ADDING
ANYTHING INTO THE TAFS AT THIS POINT...BUT THE CHANCE IS THERE.
WITH ANY HEAVIER TSRA THAT MOVES OVER A TAF SITE...THERE COULD BE
REDUCTIONS IN VSBYS BELOW 5SM.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.

&&

SHORT TERM...TDK
LONG TERM...TMT
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 7, 4:23 AM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM CDT SUN JUL 7 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
423 AM CDT SUN JUL 7 2013 /323 AM MDT SUN JUL 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SULTRY AIRMASS ACROSS THE REGION WILL LEAD TO UNSTABLE
CONDITIONS THIS AFTERNOON. THE BEST CHANCE FOR STORMS WILL BE
WESTERN SOUTH DAKOTA...WITH THE MAIN THREAT BEING HAIL AND STRONG
WINDS. THESE STORMS WILL MOVE EAST OVERNIGHT...BUT THE THREAT FOR
SEVERE WEATHER WILL DIMINISH RAPIDLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE IN THE FORECAST MONDAY AND TUESDAY.
THE THREAT FOR SEVER WEATHER SHIFTS FROM CENTRAL SOUTH DAKOTA
MONDAY TO EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA TUESDAY. HAIL
AND STRONG WINDS WILL CONTINUE TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING ACROSS WESTERN
AND CENTRAL SOUTH DAKOTA.

CONNELLY

In the hours before

Special weather statement, Jul 7, 2:18 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
218 PM CDT SUN JUL 7 2013

SDZ033-035-072015-
HUGHES-STANLEY-
218 PM CDT SUN JUL 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN STANLEY
AND NORTHWESTERN HUGHES COUNTIES UNTIL 315 PM CDT/215 PM MDT/...

AT 114 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WEST SHORE REC AREA...OR 8 MILES WEST OF
FORT PIERRE...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WEST SHORE REC AREA...
OVERLOOK REC AREA...FORT PIERRE...GREY GOOSE...PIERRE AND ROSSEAU.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF ON OR NEAR LAKE OAHE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TMT
Special weather statement, Jul 7, 3:02 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
302 PM CDT SUN JUL 7 2013

SDZ035-072045-
HUGHES-
302 PM CDT SUN JUL 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL HUGHES
COUNTY UNTIL 345 PM CDT...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CANNING...OR 12 MILES EAST OF PIERRE...
MOVING EAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE CANNING.

SMALL HAIL...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TMT
Special weather statement, Jul 7, 3:22 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT SUN JUL 7 2013

SDZ048-072115-
LYMAN-
322 PM CDT SUN JUL 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN LYMAN
COUNTY UNTIL 415 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF VIVIAN...OR 11 MILES WEST OF
PRESHO...MOVING EAST AT 15 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PRESHO.

SMALL HAIL...HEAVY RAIN...AND WINDS AROUND 45 TO 55 MPH ARE EXPECTED
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TMT
Local storm report, Jul 7, 3:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     PIERRE                  44.37N 100.32W
07/07/2013  M55 MPH          HUGHES             SD   ASOS

            OVER AN INCH AND A HALF OF RAIN IN A SHORT AMOUNT OF
            TIME. MINOR STREET FLOODING IN PIERRE.

&&

EVENT NUMBER ABR1300651

TMT
Special weather statement, Jul 7, 3:36 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
336 PM CDT SUN JUL 7 2013

SDZ033-035-036-048-051-072100-
BUFFALO-HUGHES-HYDE-LYMAN-STANLEY-
336 PM CDT SUN JUL 7 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN
LYMAN...NORTHWESTERN BUFFALO...SOUTHEASTERN HUGHES...SOUTHEASTERN
STANLEY AND SOUTHWESTERN HYDE COUNTIES UNTIL 400 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF CEDAR CREEK REC AREA...OR 18
MILES NORTHWEST OF LOWER BRULE...MOVING EAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE JOE CREEK REC AREA...WEST
BEND REC AREA AND STEPHAN.

SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR A LAKE...GET OUT OF THE WATER. LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

TDK
Local storm report, Jul 7, 3:46 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
346 PM CDT SUN JUL 07 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       MURDO                   43.89N 100.71W
07/07/2013  E2.50 INCH       JONES              SD   PUBLIC

            ESTIMATED BETWEEN 2.50 AND 2.75 INCHES OF RAIN BASED
            OFF PICTURE OF RAIN GAGE SENT TO NWS OFFICE.

&&

EVENT NUMBER ABR1300652

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:15 PM CDTSevere Thunderstorm WarningABRLyman45 min
Jul 7, 4:56 PM CDTSevere Thunderstorm WarningABRLyman64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.